87 YOM COMPLAINING OF CHEST DISCOMFORT AND DYSPNEA

 On a Sunday morning, your EMS unit is dispatched to a residence for an 87 year old male with difficulty breathing.

  You arrive on scene before the fire engine and enter the residence. Upon entering the bedroom, you find an elderly male, sitting on the edge of the bed, vomiting. He is alert and oriented x 4 (person, place, time, event) and with a GCS of 15. He appears to be in moderate respiratory distress, diaphoretic, with rapid and slightly labored breathing and muscle retraction, but yet, he’s smiling at you and tries to explain what happened. He tells you, he woke up 15 minutes ago because he could not breath while laying down.

Primary assessment:

  • Patent airway
  • Shallow and labored breathing with bilateral rales upon auscultation
  • Weak and slightly irregular radial pulses
  • Skin: cool to  touch, pale and diaphoretic with >2 sec. capillary refill time
  • No signs of external bleeding

 He is also complaining of chest discomfort throughout his entire chest, rated 7/10, non-radiating which started at the same time he woke up from his sleep. Nothing makes this discomfort better or worst.

Past Medical History:

  • Hypertension (HTN)
  • Hyperlipidemia
  • Hypothyroidism
  • Asthma

Current medications:

  • Amlodipine (Norvasc)
  • Metoprolol (Lopressor)
  • Levothyroxine (Syntrhoid)
  • Atorvastatin (Lipitor)
  • Albuterol
  • Advair
  • Daily vitamins
  • No known allergies

 Your partner places the patient on O2 at 15 lpm via Non-Rebreather mask with ETCO2 monitoring and a 12 lead ECG was obtained as well as vital sings and blood glucose.

 The first 12 lead ECGs was “too dirty” to evaluate. The second 12 Lead ECG is shown below:

lbbb1

Pretty alarming, isn’t it?

Vital signs as followed:

Blood Pressure: 230/125 mmHg

Heart Rate: 130 beats/min

Respiratory Rate: 36 breaths/min

SpO2: 71% on Room Air

ETCO2: 55 mmHg

BGL: 122 mg/dl

The closest initial receiving hospital is a bit over 30 minutes away.

What is your 12 Lead ECG interpretation?

What interventions would you perform next?

Would you activate the cath lab?

Case conclusion will be posted later.

 

 

9 Comments

  • Firemedic24 says:

    12 Lead looks like sinus tachycardia with LBBB and a couple PACs.

    Although LBBB looks kinda scary the presentation seems like CHF exacerbation.  Rales, Orthopnea, SOB, Tachycardia.  All makes me think the left ventricle is failing due to too much after load.  Sympathetic nervous system created a surge of endogenous catacholamines.  Vasoconstricts the vasculature and causes the heart to try to pump blood against too much back pressure.

    treatment includes 324 mg ASA, liberal ntg administration and probably CPAP., although narcotic analgesia is somewhat controversial in acs and pulmonary edema, I think it would help with some anxiolysis and perhaps blunt his catecholamine response.  Some further assessment findings that would support my theory would be peripheral edema, jvd, abnormal heart tones etc.  After interventions re-evaluate… Perform serial ecgs.

    i would not activate the cath lab based on this ECG alone.  Seeing LBBB I would look for sgarbossa criteria.  I see no concordant elevation or depression.  There may be excessive discordance, but it is difficult to use the rule of proportionality as the qrs amplitude is cut off.  I would consider decreasing the size and seeing if st elevation to qrs ratio is greater than .25

    that being said, if a PCI center is close I might opt to go there, but I certainly wouldn't put them on a helicopter without consulting a physician.

  • Firemedic24 says:

    Sorry for the grammatical errors, posting from the phone, on a trip.

    One point that I had not thought about… Why is this guy on a beta blocker for htn with his hx of asthma.

    It does not make sense that he would be on a beta blocker and a beta agonist at the same time.  It does kind of support my theory though.  Metoprolol would suppress endogenous epinephrine preventing increased inotropy, but would do nothing to suppress endogenous norepinephrine with higher alpha effects.  Which would cause vasoconstriction, and an inability for the heart to compensate by increasing inotropy.

  • Firemedic24 says:

    Even though metoprolol is primarily b1 and albuterol is b2, it seems like there are better choices out there for htn with asthma.

  • Stu says:

    I cannot see any thing fitting Sgarbossa criteria however leads III and aVF do look a bit suspiscious to me in terms of not enough discordance.

     

    Treatment might also include furosemide and digoxin. Getting an echo to assess LV function would be a priority to me over activating cath lab.

  • Seth says:

    LBBB, with high amplitude. No concordant ST Depression/Elevation.  Due to low O2 sat, high ETCO2 and rales, I think there is a gas exchange problem.  Maybe cardiogenic pulmonary edema (LV function).  CPAP to increase gas exchange (I dont have Lasix available) and I would treat his chest pain with ASA, Nitro, ect.. transport to closest hospital.  May have LVH.

  • Marcin says:

    Quite pretty. Atrial fibrillation. LBBB. Signs of ACS (V1-V3 elevation of more than 0,5mV; V4 deppression over 0,1 mV – negative qrs predominance); signs of necrosis/undetermined MI (Cabrera's sign – V4 and I think V3 Swave upslope 40ms notching).

    Pain/chest discomfort, hypoperfusion signs, CVD risk (hypertension, hyperlipidemia, age), hypothyroidism masking ACS symptoms – activate cathlab unless you have previous ecg.

  • DesertERdoc says:

    Former medic, now ER doc.  First response is right on.  This is a classic HAPE case.  Liberal NTG, definitely CPAP/BIPAP.  Treat aggressive and usually turn around quickly.  These patients are typically not volume overloaded so furosemide of limited to no benefit.  Some would argue potential harm.  It is a mainstain in CHF protocols but know when you give it that isn't going to be the Holy Grail like afterload reduction with high dose NTG and ventilation/oxygenation augmentation with CPAP/BIPAP.  As far as B blocker and asthma.  That is classic textbook teaching with rarely, in my experience, any practical implications.  Beta blocker therapy is a key in CHF long term management.  Agree, do not activate STEMI.

  • DesertERdoc says:

    By the way, if you feel opiates are needed (which I rarely do, so think twice before giving)  please give in very small amounts.

  • Handsome Robb says:

    CHF.

    12-lead shows a sinus Tachycardia in the 120s with PACs, besides the anterior leads there’s diffuse ST depression, the STE in the anterior leads can be explained by the LBBB, axis is good as well. I wish they posted the EtCO2 waveform so we could see but I’m assuming it’s non-obstructive. The elevated EtCO2 and RR shows a lack of gas exchange secondary to the APE. If the APE were secondary to an AMI it’d be due to cardiogenic shock, which this patient isn’t experiencing…yet.

    Probably try a small fluid bolus then definitely CPAP and NTG. A drip would be awesome but we only have SL so that’s what I’m stuck with. Probably would start with sprays while I was setting up CPAP then place a transdermal patch. Start with a PEEP of 5cmH2O and work up from there. Dependent on their response to the CPAP RSI may be indicated but I’d like to see how they do on their own with NIPPV before dropping them and placing an ETT. If they’re not tolerating the CPAP because of anxiety I’d like to use small serial doses of versed, preferably ativan but we don’t carry it, and give the CPAP a chance to work before going to the tube.

2 Trackbacks

Leave a Reply

Your email address will not be published. Required fields are marked *

EMS 12-Lead

Cardiac Rhythm Analysis, 12-Lead ECG Interpretation, Resuscitation
Comments
Richard Kenkel
64 y.o. Female with CP – “And then I gave her a NTG…”
Cardiac arrest? Its a RELATIVE contraindication. You need to use clinical gestalt. Her blood pressure is quite high, and her heart rate is average, she would probably tolerate nitro quite well. Provided she's not on beta blockers or calcium channel blocker, orthostatic hypotension etc, from what I can tell she'd compensate just fine. While there…
2014-09-16 02:05:12
Stephen Smith, of Dr. Smith's ECG Blog
59 year old male: chest pressure
Inferolateral MI, not RV (T-wave down in V1)
2014-09-14 18:16:53
Alex
The 360 Degree Heart – Part I
Some models of ECG machines have an option to flip aVR upside down. In this case it looks at +30* and fills in the gap between I and II.
2014-09-14 16:00:21
Lucas
59 year old male: chest pressure
Besides MI and Aortic Dissection, this presentation of acute chest pain and hemodynamic compromise, associated with important dyspnea would concern me for PE, which I think should be properly investigated.
2014-09-14 14:35:36
Joseph Goodson
The 360 Degree Heart – Part I
As a new Paramedic, this information is very useful and helpful. I believe there is more to understanding paramedicine than what can be taught in a class and it takes the initiative of the medic to pursue. Thank you for providing this simple yet understandable concept. Honestly, it never dawned on me how the hexaxial…
2014-09-13 15:27:21
New Leaders: JFK's Nightmare
New Leaders: JFK's Nightmare
It's OK.
It's OK.
Welcome to the Club
Welcome to the Club
Author Unknown
The Part We Forget
The Part We Forget

STEMI Expert?

  • Click here to find out!
  • 12-Lead ECG Challenge Smartphone App

    Photobucket

    12-Lead ECG Challenge Smartphone App - $5.99

  • Apple iOS
  • Android
  • Amazon
  • Web Based

  • FRN-TV video review
  • iMedicalApps.com review
  • Interested in resuscitation?

    FireEMS Blogs eNewsletter

    Sign-up to receive our free monthly eNewsletter

    Visitor Map / Stats

    Locations of visitors to this page


    LATEST EMS NEWS

    HOT FORUM DISCUSSIONS